Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Oct 17, 2021, 1:56 PM MDT for 4 counties in Wyoming. It took effect at Oct 18, 2021, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 17, 2021, 1:56 PM MDT (19:56 UTC)
- In effect from
- Oct 18, 2021, 6:00 PM MDT
- Expired
- Oct 18, 2021, 1:43 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS45 KCYS 171956 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 156 PM MDT Sun Oct 17 2021 WYZ101-103>105-181200- /O.NEW.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/ Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Garrett, Esterbrook, Seminoe Dam, Medicine Bow, and Shirley Basin 156 PM MDT Sun Oct 17 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Areas of blowing snow and reduced visibilities. Possible total snow accumulations 4 to 9 inches at lower elevations, with 12 to 24 inches for the mountains. Winds could gust as high as 60 mph. * WHERE...Converse County Lower Elevations, North Laramie Range, Ferris/Seminoe/Shirley Mountains, Shirley Basin. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Rubin
2 follow-up statements
972 WWUS45 KCYS 181001 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 401 AM MDT Mon Oct 18 2021 WYZ103-190000- /O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/ /O.NEW.KCYS.WS.W.0017.211019T0000Z-211020T0600Z/ North Laramie Range- Including the cities of Garrett and Esterbrook 401 AM MDT Mon Oct 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TUESDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 40 mph. * WHERE...Northern Laramie Range. * WHEN...From 6 PM this evening to midnight MDT Tuesday night. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ101-104-105-190000- /O.CON.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- Shirley Basin- Including the cities of Douglas, Glenrock, Bill, Deer Creek, Seminoe Dam, Medicine Bow, and Shirley Basin 401 AM MDT Mon Oct 18 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 8 inches possible. Winds could gust as high as 40 mph. * WHERE...Converse County Lower Elevations, Ferris/Seminoe/Shirley Mountains, Shirley Basin. * WHEN...From this evening through Tuesday evening. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
175 WWUS45 KCYS 181943 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 143 PM MDT Mon Oct 18 2021 WYZ101-190400- /O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/ /O.EXB.KCYS.WS.W.0017.211019T1200Z-211020T1200Z/ Converse County Lower Elevations- Including the cities of Douglas, Glenrock, Bill, and Deer Creek 143 PM MDT Mon Oct 18 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM MDT WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 35 mph. * WHERE...Converse County Lower Elevations. * WHEN...From 6 AM Tuesday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult to impossible. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ103-190400- /O.EXT.KCYS.WS.W.0017.211019T1200Z-211020T1200Z/ North Laramie Range- Including the cities of Garrett and Esterbrook 143 PM MDT Mon Oct 18 2021 ...WINTER STORM WARNING NOW IN EFFECT FROM 6 AM TUESDAY TO 6 AM MDT WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 14 inches. Winds gusting as high as 40 mph. * WHERE...Northern Laramie Range. * WHEN...From 6 AM Tuesday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ104-105-190400- /O.UPG.KCYS.WS.A.0011.211019T0000Z-211020T0600Z/ /O.NEW.KCYS.WW.Y.0035.211019T0900Z-211020T1200Z/ Ferris/Seminoe/Shirley Mountains-Shirley Basin- Including the cities of Seminoe Dam, Medicine Bow, and Shirley Basin 143 PM MDT Mon Oct 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 6 AM MDT WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches with locally higher amounts possible in higher terrain. * WHERE...Ferris/Seminoe/Shirley Mountains, Shirley Basin. * WHEN...From 3 AM Tuesday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ102-190400- /O.NEW.KCYS.WW.Y.0035.211019T1800Z-211020T1200Z/ Niobrara County- Including the cities of Lusk and Redbird 143 PM MDT Mon Oct 18 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 AM MDT WEDNESDAY... * WHAT...Wet snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Niobrara County. * WHEN...From noon Tuesday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Oct 17, 11:19 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 17, 11:19 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1119 AM MDT Sun Oct 17 2021 .SHORT TERM...(Today - Tuesday) Issued at 255 AM MDT Sun Oct 17 2021 Warm & dry conditions will continue across southeast Wyoming & the western Nebraska Panhandle today w/ upper-level ridging persisting across the western & central CONUS. 700 millibar temperatures from +7 to +9 deg C suggests daytime highs in the 70s for areas along & east of I-25 w/ highs even approaching 80 F across western NE. One more warm and generally dry day anticipated on Monday although the upper-level ridge is expected to break down in advance of the next short wave about to make landfall over the western US. A few light rain showers may be possible across Carbon County Monday afternoon but precipitation will likely not begin in earnest until after 00z when stronger difluence aloft spreads across southeast Wyo. Models still show the H5 low track roughly along I-80, placing the higher probabilities of heavier precipitation across our northern tier of zones where better isentropic upglide & warm, moist advection will take place in the northeast quadrant of the low. Intense low-level frontogenesis & orographic effects could contribute to quite heavy precipitation rates especially across Converse & Niobrara counties during the day on Tuesday. The NAM/GFS/ECM vary significantly with regard to QPF totals but all suggest the potential for a region of 1.5+ inch liquid amounts somewhere across east central & northeast Wyoming. GEFS plumes for Casper show mean QPF around an inch or so but still show very large spreads, so much uncertainty remains. It is not impossible that some areas could see some quite significant totals though, so we will need to monitor this very closely. It is worth noting that the heaviest precipitation for this event likely will occur during the day on Tuesday, leading to some questions w/ regard to overall impacts & snow accumulations. Northern zones are likely to see much of an increase in temperatures from the low/mid 30s at 12z as long as precipitation is in full swing. May see snow levels drop to around 5000 feet or so w/ potential for 1-2 feet of snow in the higher elevations of the northern Laramie Range and at least 6 inches over the adjacent plains of Converse county. We may also see a favored area of accumulations extend eastward along the Pine Ridge into southern Niobrara County as well. Most areas along and southeast of a line from Cheyenne to Wheatland to Chadron will likely not see much precipitation from this system given the most- likely storm track. While overall confidence is increasing in snow accumulations approaching or exceeding warning criteria, given the degree of uncertainty and fact that the main event is still 48 hrs in advance it is much too early to consider any headlines. We will certainly need to keep a close eye on this in the coming days. .LONG TERM...(Tuesday Night - Saturday) Issued at 255 AM MDT Sun Oct 17 2021 Overall, no major changes to the long term forecast with current long range models depicting a decent blocking ridge setting up across the Midwest, stopping any movement within the flow for 24 hours, keeping the upper level low just off to the east Tuesday afternoon through early morning Wednesday. Once the blocking pattern begins to break down early Wednesday morning, high pressure is expected to build across the eastern CONUS, effectively cutting off any significant weather into the area through next weekend. Still expecting a decent warmup under this pattern with daytime highs rising from the low to mid-50s on Wednesday to the mid to upper 60s next weekend. Dry conditions are expected to make a return as the low to mid levels remain dry. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1120 AM MDT Sun Oct 17 2021 VFR conditions expected through the forecast period. Gusty southwesterly winds will develop this afternoon at KRWL. There could be some wind shear concerns there between sunset and 09z or so after the surface decouples from the strong southwesterlies in the lower atmosphere that will intensify for a few hours. Moderate southerlies are expected in Nebraska this afternoon, but otherwise winds generally on the light side through Monday morning. && .FIRE WEATHER... Issued at 255 AM MDT Sun Oct 17 2021 Fire weather concerns remain very low. Warm and dry conditions are expected to prevail today w/ minimum RHs in the low/mid teens over portions of the high plains. Winds in these areas should remain on the lighter side. Increasing chances for measurable rain/snow will continue to limit concerns through mid week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MD AVIATION...MN FIRE WEATHER...CLH
Hazardous weather outlook, Oct 17, 6:44 AM MDT, 7 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Cheyenne WY 644 AM MDT Sun Oct 17 2021 NEZ095-WYZ101>107-109>117-181245- Northern Sioux County-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 644 AM MDT Sun Oct 17 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A strong weather disturbance is expected to bring widespread rain and snow to the area from late Monday night through early Wednesday. Snowfall accumulations will be most likely at elevations above 5000 feet, mainly west and north of a line from Cheyenne to Wheatland to Alliance. Minimal impacts are expected to the east and south of this line. Those with travel plans across southeast Wyoming and the western Nebraska Panhandle should monitor forecasts over the next couple of days. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-096-WYZ108-118-119-181245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Southern Sioux County-Goshen County-Central Laramie County- East Laramie County- 644 AM MDT Sun Oct 17 2021 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.